Algebraic & Geometric Topology

Taut branched surfaces from veering triangulations

Michael Landry

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/agt.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Let M be a closed hyperbolic 3 –manifold with a fibered face σ of the unit ball of the Thurston norm on H 2 ( M ) . If M satisfies a certain condition related to Agol’s veering triangulations, we construct a taut branched surface in M spanning σ . This partially answers a 1986 question of Oertel, and extends an earlier partial answer due to Mosher.

Article information

Source
Algebr. Geom. Topol., Volume 18, Number 2 (2018), 1089-1114.

Dates
Received: 2 May 2017
Revised: 21 September 2017
Accepted: 30 September 2017
First available in Project Euclid: 22 March 2018

Permanent link to this document
https://projecteuclid.org/euclid.agt/1521684031

Digital Object Identifier
doi:10.2140/agt.2018.18.1089

Mathematical Reviews number (MathSciNet)
MR3773749

Zentralblatt MATH identifier
06859615

Subjects
Primary: 57M99: None of the above, but in this section

Keywords
branched surface Thurston norm veering triangulation

Citation

Landry, Michael. Taut branched surfaces from veering triangulations. Algebr. Geom. Topol. 18 (2018), no. 2, 1089--1114. doi:10.2140/agt.2018.18.1089. https://projecteuclid.org/euclid.agt/1521684031


Export citation

References

  • I Agol, Ideal triangulations of pseudo–Anosov mapping tori, from “Topology and geometry in dimension three” (W Li, L Bartolini, J Johnson, F Luo, R Myers, J H Rubinstein, editors), Contemp. Math. 560, Amer. Math. Soc., Providence, RI (2011) 1–17
  • K L Baker, S A Taylor, Dehn filling and the Thurston norm, preprint (2016)
  • A Candel, L Conlon, Foliations, II, Graduate Studies in Mathematics 60, Amer. Math. Soc., Providence, RI (2003)
  • B Farb, C J Leininger, D Margalit, Small dilatation pseudo-Anosov homeomorphisms and $3$–manifolds, Adv. Math. 228 (2011) 1466–1502
  • D Fried, Fibrations over $S^1\!$ with pseudo-Asonov monodromy, from “Travaux de Thurston sur les surfaces”, Astérisque 66, Soc. Math. France, Paris (1979) Exposé 14, 251–266 Reprinted in Thurston's work on surfaces, Mathematical Notes 48, Princeton Univ. Press (2012) 281–301
  • D Fried, The geometry of cross sections to flows, Topology 21 (1982) 353–371
  • D Futer, F Guéritaud, Explicit angle structures for veering triangulations, Algebr. Geom. Topol. 13 (2013) 205–235
  • D Gabai, Foliations and the topology of $3$–manifolds, II, J. Differential Geom. 26 (1987) 461–478
  • D Gabai, Foliations and the topology of $3$–manifolds, III, J. Differential Geom. 26 (1987) 479–536
  • F Guéritaud, Veering triangulations and Cannon–Thurston maps, J. Topol. 9 (2016) 957–983
  • C D Hodgson, A Issa, H Segerman, Non-geometric veering triangulations, Exp. Math. 25 (2016) 17–45
  • C D Hodgson, J H Rubinstein, H Segerman, S Tillmann, Veering triangulations admit strict angle structures, Geom. Topol. 15 (2011) 2073–2089
  • M Lackenby, Taut ideal triangulations of $3$–manifolds, Geom. Topol. 4 (2000) 369–395
  • Y N Minsky, S J Taylor, Fibered faces, veering triangulations, and the arc complex, preprint (2016)
  • L Mosher, Surfaces and branched surfaces transverse to pseudo-Anosov flows on $3$–manifolds, J. Differential Geom. 34 (1991) 1–36
  • U Oertel, Homology branched surfaces: Thurston's norm on $H_2(M^3)$, from “Low-dimensional topology and Kleinian groups” (D B A Epstein, editor), London Math. Soc. Lecture Note Ser. 112, Cambridge Univ. Press (1986) 253–272
  • U Oertel, Measured laminations in $3$–manifolds, Trans. Amer. Math. Soc. 305 (1988) 531–573
  • Z Sela, Dehn fillings that reduce Thurston norm, Israel J. Math. 69 (1990) 371–378
  • B D Sterba-Boatwright, Thurston norm and taut branched surfaces, Proc. Amer. Math. Soc. 102 (1988) 1052–1056
  • W P Thurston, A norm for the homology of $3$–manifolds, Mem. Amer. Math. Soc. 339, Amer. Math. Soc., Providence, RI (1986) 99–130